Illinois, 2008Damaging Wind in Illinois, May 11, 2008
May 11, 2008 · NWS ILX · 1 event in 1 county or zone
Scattered thunderstorms moved across central Illinois during the early morning hours of the 11th. A few storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved across central Illinois during the early morning hours of the 11th. A few storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 10, 11:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, May 10, 11:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1245 AM CDT SUN MAY 11 2008
.DISCUSSION...
ISSUED 852 PM CDT SAT MAY 10 2008
SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE AREA AS THE ENTIRE
SYSTEM PUSHES EAST TONIGHT. THIS TREND WILL CONTINUE DURING THE
NIGHT WITH MOST OF THE PCPN OCCURRING BETWEEN NOW AND 12Z. CURRENT
FCST HAS A GOOD HANDLE ON THIS TREND. WIND AND TEMP LOOK FINE AS
WELL. THEREFORE NO UPDATE IS REQUIRED AT THIS TIME.
AUTEN
&&
.AVIATION...
ISSUED 1244 AM CDT SUN MAY 11 2008
THUNDERSTORM LINE WILL MOVE ACROSS ALL TAF SITES OVER NEXT SEVERAL
HOURS...WITH CMI LAST TO GET IT AND MAYBE NOT AS STRONG AS THE
REST. VIS AND CIG WILL DROP INTO IFR CATEGORY FOR A TIME AS THE
STORMS MOVE THROUGH. THEN EXPECT IFR CIGS THROUGH REST OF THE
NIGHT AS MORE RAIN WILL BE WRAPPING AROUND THIS SYSTEM AS IT MOVES
EAST THROUGH ILLINOIS. WINDS WILL GET VERY GUSTY AFTER THE LOW
PRESSURE SYSTEM PASSES SEVERAL HOURS AFTER MIDNIGHT. WINDS WILL
STAY GUSTY DURING THE MORNING AND INTO THE AFTERNOON HOURS AS
WELL. IN THE MORNING CIGS SHOULD RISE INTO LOW MVFR CATEGORY AND
THEN LITTLE HIGHER BY AFTERNOON. DO NOT EXPECT VFR CIGS UNTIL
AROUND SUNSET. CLEARING SHOULD TAKE PLACE CLOSE TO 06Z BUT HAVE
DECIDED TO LEAVE OUT FOR NOW.
AUTEN
&&
.PREV DISCUSSION...
ISSUED 259 PM CDT SAT MAY 10 2008
LATEST SURFACE ANALYSIS HAD A COMPLEX AREA OF LOW PRESSURE
DEVELOPING OVER THE PLAINS AND UPPER MIDWEST. ALOFT...A VIGOROUS
WAVE CONTINUES TO DIG ACROSS THE PLAINS. MAIN FORECAST CONCERNS
THIS PACKAGE REVOLVE AROUND PRECIPITATION CHANCES WITH THE
APPROACHING SYSTEM...THE ASSOCIATED SEVERE WEATHER THREAT...AND
TEMPERATURES/WINDS IN ITS WAKE. SECONDARY FORECAST CONCERNS
REVOLVE AROUND THE DETAILS WITH OUR NEXT STORM SYSTEM THAT WILL
ARRIVE BY MIDWEEK.
12Z MODELS REMAIN IN RELATIVELY GOOD AGREEMENT WITH RESPECT TO
THE FEATURES EXPECTED TO IMPACT FORECAST AREA THROUGH THE SHORT
TERM. ANY DIFFERENCES THAT ARISE SHOULD NOT HAVE MUCH OF AN
IMPACT ON OUR SENSIBLE WEATHER. GUIDANCE TEMPERATURES REMAIN CLOSE...
NOT SURPRISING GIVEN THE MODEL AGREEMENT...BUT ARE STILL TOO WARM
ON MAXES TOMORROW AND PROBABLY MINS TOMORROW NIGHT GIVEN STRONG
CAA ON BACK SIDE OF STORM.
SHORT TERM...TONIGHT THROUGH TUESDAY...
TONIGHT AND SUNDAY...VERY DYNAMIC STORM SYSTEM...ESPECIALLY FOR
MID MAY...WILL APPROACH AND PASS THROUGH REGION DURING THE PERIOD.
SHOWERS/STORMS WILL SPREAD INTO THE AREA THIS EVENING ON THE WARM
SIDE OF THE SYSTEM...TRANSITIONING TO CHILLY SHOWERS ON THE BACK
SIDE OF THE STORM TOMORROW. THE UPPER SYSTEM WILL BE TAKING ON A
NEGATIVE TILT AS IT MOVES THROUGH...WITH THE SURFACE CYCLONE
CONTINUING TO DEEPEN. STRONG MOISTURE TRANSPORT AHEAD OF THIS
STRONG SYSTEM VIRTUALLY GUARANTEES THAT IT WILL RAIN. THE QUESTION
IS IF ANY OF THE STORMS TONIGHT WILL BE SEVERE. SHEAR/HELICITY
VALUES WILL BE IMPRESSIVE...THOUGH THE EXPECTED STORM TRACK WILL
LIMIT INSTABILITY. THIS LIMITATION CERTAINLY WILL NOT BE AIDED BY
THE NIGHTTIME ARRIVAL OF THE MAIN STORM THREAT. THE MOST FAVORED
LOCATION FOR SEVERE STORMS WILL BE IN OUR SOUTHEAST ILLINOIS
COUNTIES...THOUGH A HIGHER SEVERE THREAT WILL EXIST TO THE SOUTH
OF THERE.
SHOWERS WILL CONTINUE IN THE WRAP AROUND/CAA PATTERN SUNDAY. THE
MODELS HAVE BACKED OFF JUST A BIT ON THE COLD AIR SURGING IN
BEHIND THE SYSTEM...BUT THE RAW CONDITIONS WILL STILL MAKE FOR A
DISMAL MOTHERS DAY. THE STRENGTH OF THE SURFACE SYSTEM/CAA MAY
SUPPORT A WIND ADVISORY FROM THE LATE MORNING-EARLY EVENING HOURS
SUNDAY. HOWEVER...LAPSE RATES SHOULD NOT BE AS STEEP AS PREVIOUSLY
EXPECTED AND THE SURFACE SYSTEM WILL BEGIN TO FILL/PRESSURE
GRADIENT SLACKEN SHORTLY AFTER THE SYSTEM MOVES EAST OF THE
FORECAST AREA. FOR THIS REASON...AND THE POTENTIAL FOR A FEW
SEVERE STORMS TONIGHT...WILL LEAVE ANY ADVISORY ISSUANCE TO THE
MIDNIGHT SHIFT.
SUNDAY NIGHT THROUGH TUESDAY...UPPER/SURFACE RIDGING WILL SLOWLY
BUILD ACROSS THE REGION THROUGH THE PERIOD. THIS WILL PROVIDE
QUIET CONDITIONS AND SLOWLY MODERATING TEMPERATURES.
LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...LONGER RANGE
MODELS/ENSEMBLES STILL NOT DOING THE BEST WITH AGREEMENT AND/OR
CONTINUITY WITH OUR NEXT SYSTEM FOR MIDWEEK. THE BEST CONSENSUS...
THOUGH THE OVERALL LOOK/FEEL HAS CHANGED SINCE YESTERDAY...BRINGS
A CHANCE OF SHOWERS/STORMS ALONG/AHEAD OF A COLD FRONT TUESDAY
NIGHT AND WEDNESDAY. THE CONSENSUS SOLUTION CONTINUES TO CARVE OUT
A TROF OVER THE EASTERN U.S. KEEPING AT LEAST A SLIGHT CHANCE OF
SHOWERS AND COLDER THAN NORMAL TEMPERATURES GOING FOR MUCH OF THE
REST OF THE WEEK. THE DETAILS WILL STILL NEED TO BE IRONED OUT OVER
OVER THE NEXT FEW DAYS AS MODEL AGREEMENT/CONSISTENCY HOPEFULLY
IMPROVES.
BAK
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 10, 2:27 PM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
327 PM CDT SAT MAY 10 2008
ILZ027>031-036>038-041>046-111100-
CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-PEORIA-
PIATT-STARK-TAZEWELL-VERMILION-WOODFORD-
327 PM CDT SAT MAY 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
A STORM SYSTEM WILL TRACK THROUGH CENTRAL ILLINOIS TONIGHT...BRINGING
SCATTERED THUNDERSTORMS TO THE AREA. AT THIS TIME IT APPEARS ANY
ORGANIZED SEVERE WEATHER WILL REMAIN SOUTH OF A LINE FROM
RUSHVILLE... TO DECATUR... TO PARIS. NORTH OF THERE...ANY
THUNDERSTORMS WILL STILL BE CAPABLE OF PRODUCING SMALL
HAIL...GUSTY WINDS ALONG WITH HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STORM SYSTEM WILL IMPACT THE REGION LATE TUESDAY THROUGH
WEDNESDAY MORNING...BRINGING A CHANCE FOR MORE THUNDERSTORMS TO
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ040-047>057-061>063-066>068-071>073-111100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MACON-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCHUYLER-SCOTT-SHELBY-
327 PM CDT SAT MAY 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
A STORM SYSTEM WILL TRACK THROUGH CENTRAL ILLINOIS TONIGHT...BRINGING
THUNDERSTORMS TO THE AREA. THERE IS A SLIGHT RISK OF SEVERE
WEATHER FOR TONIGHT FOR AREAS SOUTH OF A LINE FROM RUSHVILLE...
TO DECATUR... TO PARIS. A FEW THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. REMAIN
ALERT FOR THE POTENTIAL FOR SEVERE WEATHER WATCHES AND WARNINGS
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STORM SYSTEM WILL IMPACT THE REGION LATE TUESDAY THROUGH
WEDNESDAY MORNING...BRINGING A CHANCE FOR MORE THUNDERSTORMS TO
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7 PM AND 1 AM TONIGHT.
SHIMON
Thunderstorm Wind, Christian
- When
- May 11, 1:00 AM CST
- Where
- Christian County, 0.62 mi WNW of Edinburg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 39.654, -89.390
The roof was blown off a 10 unit rental storage building in Edinburg. A few trees were also blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 11, 20086 injured · $195,000 · EF2 · 23 events
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Strong Wind in Alabama, May 11 to 12, 20081 death · 1 injured · $25,000 · 1 event
- Wildfire in Florida, May 11 to 14, 20083 injured · $16 million · 1 event
- Tornadoes and Hail in Kentucky, May 11, 2008$672,000 · EF1 · 50 events
- Flooding and Coastal Flood in Maryland, May 11 to 12, 20082 injured · $406,000 · 50 kt wind · 20 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101949.